Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 87, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 20, 2022, 6:36 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 20, 2022, 9:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:45 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING REPORTED IN PINE CREEK WITHIN ZION NP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 3686 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WGUS55 KSLC 210036
FFWSLC
UTC025-053-210345-
/O.NEW.KSLC.FF.W.0087.220821T0036Z-220821T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
636 PM MDT Sat Aug 20 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
West Central Kane County in southern Utah...
East Central Washington County in southwestern Utah...
* Until 945 PM MDT.
* At 636 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Rainfall amounts of 0.5 to 0.75
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3721 11290 3720 11296 3724 11302 3738 11300
3738 11290 3739 11286 3721 11286
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS2 follow-up statements
597
WGUS75 KSLC 210213
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
813 PM MDT Sat Aug 20 2022
UTC025-053-210345-
/O.CON.KSLC.FF.W.0087.000000T0000Z-220821T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
813 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT THIS
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
At 813 PM MDT, Zion National Park Rangers reported flash flooding
along Pine Creek, along with significant flows along the North Fork
of the Virgin River.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3721 11290 3720 11296 3724 11302 3738 11300
3738 11290 3739 11286 3721 11286
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MPS360
WGUS75 KSLC 210342
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
942 PM MDT Sat Aug 20 2022
UTC025-053-210352-
/O.EXP.KSLC.FF.W.0087.000000T0000Z-220821T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
942 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT THIS EVENING FOR
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
The heavy rain has ended in Zion National Park. Flooding is no
longer expected to pose a threat. However, creeks and streams will
continue to see elevated flows over the next 1 to 2 hours. Please
continue to heed remaining closures.
LAT...LON 3721 11290 3720 11296 3724 11302 3738 11300
3738 11290 3739 11286 3721 11286
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:25 PM MDT, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 3:25 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 325 PM MDT Sat Aug 20 2022 .SYNOPSIS...A low pressure system will cross northern Utah today, enhancing coverage of showers and thunderstorms. Deep moisture will also keep a threat of convection over central and southern Utah this afternoon into the early evening. High pressure will build over the Great Basin to start the week, bringing a drying trend to Utah and southwest Wyoming through midweek. && .SHORT TERM (Through 12Z/6AM Monday)...Satellite and analysis products continue to indicate the presence of a closed area of low pressure centered over northern Utah as of 3PM MDT. Anomalous low-level moisture is currently in place, with SPC Mesoanalysis indicating 1-1.1" of PWAT currently in place across northern Utah, with another area of 1"+ PWAT across extreme SW Utah. Given the presence of the upper low and associated cold pocket (500mb temperatures down to -10C across SW Utah) steep low to mid-level lapse rates have developed as well. In addition, mesoanalysis indicates SBCAPE values up to 2500J/Kg across SW Utah. Finally 25-30kts of bulk shear is analyzed across central and south- central Utah. The combination of all of these ingredients has led to widespread showers and thunderstorms, with the greatest coverage centered closer to the upper low. This activity has produced locally very heavy rainfall, and a few cells have showed a favorable presentation for large hail. CAMs have generally handled the initiation and evolution of this event poorly, however they seem to be better initializing as they've assimilated recent trends. Think that showers and thunderstorms across eastern, central and southern Utah will continue to propagate southeastward through the remainder of the afternoon and evening, with west to southerly storm motions across northern Utah. Interestingly CAMs continue to advertise a cluster of thunderstorms across SW Utah, Washington County and Zion in particular, between about 6PM-9PM this evening. Tonight into Sunday, the upper low is forecast to slowly progress south and east while gradually weakening, becoming centered near east-central Utah by Sunday afternoon. While the column will begin to slowly dry, enough low-level moisture will remain to promote shower and thunderstorm activity once again, especially along/east of I-15. Activity will generally initiate over high terrain areas before slowly drifting southward. Locally heavy rainfall will once again be a possibility with this activity. .LONG TERM (After 12Z/6AM Monday)...The long term period begins with a drying trend on Monday and Tuesday as a shortwave pushes east and is replaced by subtle ridging. The passage of a trough to the north towards the middle of the week will bring a return of lesser amounts of moisture, compared to recent events, for the area with increased POPs for Wednesday-Friday. Cluster analysis suggests uncertainty amongst ensemble members by the end of the period with a slightly favored chance for a quieter regime next weekend. As a shortwave exits the CWA on Monday a ridge will move into place and bring more zonal/northwesterly flow and drier air into the region. POPs Monday will mainly be confined to the high Uintas where marginal synoptic lift from the exiting system could spark a few high elevation storms. Otherwise, Tuesday will be mostly dry with moisture starting to increase on Wednesday as synoptic lift increases with a Pacific NW trough passing by to the north. This will also shift upper winds to a more southerly component allowing for some moisture transport back into the area. PWATs will peak on Thursday in tandem with an increase in PVA as the wave approaches from the northwest. PWATs won't be too impressive across northern Utah where ensemble means are generally around .75", whereas southern Utah PWATs will be >1". So even though precipitation chances will be returning, lower amounts of available moisture will limit widespread flash flooding compared to more recent events. By Friday moisture starts to diminish across the CWA and the trough to the north continues its trek to the east. This will act to limit convection to higher terrain and further south where slightly higher PWATs will be available. In terms of temperatures, expect northern Utah to run a few degrees above climo for most of the period given less precipitation chances and drier air. Southern Utah will likely be running near normal to start followed by slightly below average as higher POPs will keep more cloud coverage around and reduce diurnal heating. By the weekend clusters begin to diverge suggesting less certainty amongst guidance, however a quieter period, relative to the several weeks, appears to be approaching. && .AVIATION...KSLC...Showers and thunderstorms will diminish around 00Z, with dry conditions through the overnight. Light southeast flow is expected through the overnight. Winds will transition to northwest around 17Z, with around a 20% chance for an isolated shower or thunderstorm through the afternoon. .REST OF UTAH AND SOUTHWEST WYOMING...Showers and thunderstorms will diminish after 00Z in southwest Wyoming and northern Utah and after 03Z in southern Utah. VFR conditions will prevail with the exception of a stronger shower or thunderstorm resulting in MVFR conditions. Light winds are expected overnight, with isolated or scattered showers and thunderstorms much of the afternoon. && .FIRE WEATHER...An area of low pressure will slowly track eastward across northern Utah today. A moist and unstable airmass will be in place across the state as well, leading to widespread showers and thunderstorms through this evening. The strongest activity will be capable of producing very heavy rainfall and associated wetting rains. Showers and thunderstorms will gradually diminish this evening. On Sunday, a drying trend will begin, especially across areas generally west of I-15. East of here, isolated to scattered showers and thunderstorms will redevelop in the afternoon, with a local heavy rainfall threat continuing. However, heavy rainfall will not be as widespread as today. Showers and thunderstorm coverage will continue to reduce to isolated coverage by Monday afternoon and early evening, mainly for high terrain areas. Generally dry conditions are expected for Tuesday. While conditions continue to dry out through Tuesday, a gradual warming trend will develop as well. Moisture will begin to return to southern Utah on Wednesday, brining a re-introduction to shower and thunderstorm chances by afternoon. For Thursday and Friday, scattered mainly wet showers and thunderstorms are expected except across northwest Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Mahan/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Special weather statement, Aug 20, 3:34 PM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
334 PM MDT Sat Aug 20 2022
UTZ121-125-129-130-202200-
San Rafael Swell UT-Capitol Reef National Park and Vicinity UT-
Western Canyonlands UT-Southern Mountains UT-
334 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of north central
Wayne...southwestern Emery and southeastern Sevier Counties through
400 PM MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Torrey, or 20 miles north of Capitol Reef National
Park, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Capitol Reef National Park including the Cathedral Valley area and
Fruita.
This includes Utah Route 24 between mile markers 78 and 86.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3846 11143 3857 11125 3839 11095 3825 11123
TIME...MOT...LOC 2133Z 320DEG 16KT 3846 11128
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 4:03 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
403 PM MDT Sat Aug 20 2022
UTZ113-121-202245-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
403 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northeastern Emery
County through 445 PM MDT...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Sunnyside, or 23 miles southeast of Price, moving east
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could blow around unsecured objects. Torrential
rainfall will result in ponding of water along US 6.
Locations impacted include...
Woodside.
This includes US Route 6 between mile markers 265 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3927 11062 3944 11057 3944 11026 3917 11029
TIME...MOT...LOC 2202Z 281DEG 29KT 3935 11050
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MPSLocal storm report, Aug 20, 4:36 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
08/20/2022 WAYNE UT PARK/FOREST SRVC
GRAND WASH IS FLOODING WITH 7 INCHES OF WATER. THE SCENIC
DRIVE IS CLOSED.
&&
LCSpecial weather statement, Aug 20, 4:41 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT Sat Aug 20 2022
UTZ113-121-202330-
San Rafael Swell UT-Wasatch Plateau/Book Cliffs UT-
441 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of east central Emery
County through 530 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Green River, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green River and Elgin.
This includes the following highways...
Interstate 70 between mile markers 142 and 163.
US Route 6 between mile markers 286 and 300.
Utah Route 24 near mile marker 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3892 11018 3889 11016 3893 11056 3913 11056
3918 11014 3904 11014 3904 11015 3900 11015
3898 11013 3897 11015 3895 11015 3893 11013
TIME...MOT...LOC 2240Z 271DEG 9KT 3904 11047
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 5:22 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
522 PM MDT Sat Aug 20 2022
UTZ130-202345-
Western Canyonlands UT-
522 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of eastern Garfield and
southeastern Wayne Counties through 545 PM MDT...
At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Canyonlands National Park, or 39 miles southwest
of Moab, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Garfield
and southeastern Wayne Counties.
Areas impacted include the Maze section of Canyonlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 11002 3806 11005 3816 11017 3832 10997
3827 10994 3827 10990 3824 10992 3823 10988
3822 10992 3821 10989 3818 10989
TIME...MOT...LOC 2321Z 229DEG 20KT 3815 11003
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LCSpecial weather statement, Aug 20, 5:53 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
553 PM MDT Sat Aug 20 2022
UTZ130-210015-
Western Canyonlands UT-
553 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of eastern Garfield and
southeastern Wayne Counties through 615 PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Canyonlands National Park, or 33 miles southwest
of Moab, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Garfield
and southeastern Wayne Counties.
Areas impacted include the Maze section of Canyonlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3811 10998 3824 11015 3838 11003 3839 10998
3836 10999 3835 10995 3832 10997 3827 10994
3827 10991 3824 10992 3823 10988 3822 10992
3821 10989 3818 10989
TIME...MOT...LOC 2352Z 221DEG 15KT 3824 11001
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LCThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:47 PM MDT | Flash Flood Warning | SLC | Garfield, San Juan, Wayne | 3 hr |
| Aug 20, 7:20 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 20, 7:43 PM MDT | Areal Flood Advisory | SLC | Washington | 2 hr |
| Aug 21, 12:52 PM MDT | Special Weather Statement | SLC | 53 min | |
| Aug 21, 1:39 PM MDT | Special Weather Statement | SLC | 51 min | |
| Aug 21, 2:40 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
| Aug 21, 2:47 PM MDT | Special Weather Statement | SLC | Garfield | 28 min |
| Aug 21, 2:52 PM MDT | Severe Thunderstorm Warning | SLC | Iron, Washington | 23 min |
| Aug 21, 3:10 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Kane | 35 min |
| Aug 21, 3:16 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 44 min |
| Aug 21, 3:42 PM MDT | Special Weather Statement | SLC | Kane | 48 min |
| Aug 21, 4:00 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 42 min |
| Aug 21, 4:26 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 4:30 PM MDT | Severe Thunderstorm Warning | SLC | Washington | 30 min |
| Aug 21, 4:41 PM MDT | Special Weather Statement | SLC | Washington | 49 min |
| Aug 21, 5:05 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 21, 5:33 PM MDT | Special Weather Statement | SLC | Kane | 42 min |
| Aug 21, 5:46 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.